Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 34, NWS Quad Cities, IA

August 28, 2004Lee County, Van Buren County, Iowa; Clark County, Scotland County, Missouri; Hancock County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Aug 28, 2004, 12:42 AM CDT for Lee County, Van Buren County, Iowa; Clark County, Scotland County, Missouri; Hancock County, Illinois. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 12:42 AM CDT (05:42 UTC)
Expired
Aug 28, 2004, 8:30 AM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Lee County, IA, Van Buren County, IA, Hancock County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 155 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 280544
FFWDVN
IAC111-177-ILC067-MOC045-199-281330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1242 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAN BUREN COUNTY IN SOUTHEAST IOWA
  LEE COUNTY IN SOUTHEAST IOWA
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
  CLARK COUNTY IN NORTHEAST MISSOURI
  SCOTLAND COUNTY IN NORTHEAST MISSOURI

* UNTIL 830 AM CDT

* AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAIN ACROSS SOUTHEAST IOWA...NORTHEAST 
  MISSOURI...AND WEST CENTRAL ILLINOIS...ASSOCIATED WITH A
  STATIONARY FRONT ACROSS THE AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MEMPHIS...KAHOKA...KEOSAUQUA...BONAPARTE...FARMINGTON...WEST       
  POINT...DONNELLSON...FORT MADISON...KEOKUK...NAUVOO...CARTHAGE...
  HAMILTON...AND WARSAW.

ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED OVERNIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

LAT...LON 4076 9217 4059 9217 4059 9234 4033 9234
      4032 9200 4029 9191 4028 9156 4024 9146
      4022 9097 4064 9097 4064 9126 4069 9119
      4076 9134

$$

REA
2 follow-up statements
000 
WGUS73 KDVN 280824
FFSDVN
IAC111-177-ILC067-MOC045-199-281330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 AM CDT SAT AUG 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 AM CDT FOR SCOTLAND...
CLARK...LEE...VAN BUREN AND HANCOCK COUNTIES...

DOPPLER RADAR AND LOCAL REPORTS INDICATE ONE HALF TO OVER ONE INCH OF
ADDITIONAL RAIN HAS FALLEN OVER THE AREA THE PAST THREE HOURS.  THIS IS
ON TOP OF THE 3 TO 6 INCHES OF RAIN THAT FELL SINCE LAST NIGHT.  AREA
SURFACES ARE SATURATED AND WATER IS REPORTED TO BE OVER SOME RURAL
ROADS. SOME LOW LYING AND FLOOD PRONE LOCATIONS ARE LIKELY TO BE
EXPERIENCING SIGNIFICANT PONDING OF WATER.

THERE IS A POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS TO IMPACT THIS
AREA TOWARD DAYBREAK.  WITH THE VERY SATURATED GROUND...ANY ADDITIONAL
RAINFALL WILL QUICKLY RUN OFF AND AGGRAVATE THE SITUATION AND RESULT IN
MORE FLOODING.

DO NOT DRIVE ON FLOODED ROADS. ROAD BEDS MAY HAVE BEEN DAMAGED FROM THE
HIGH WATER. MOST FLASH FLOOD FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN
FLOOD WATERS AS SHALLOW AS 1 FOOT.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4086 9214 4041 9225 4030 9157 4074 9129

$$

NICHOLS
000 
WGUS73 KDVN 281252
FFSDVN
IAC111-177-ILC067-MOC045-199-281345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 AM CDT SAT AUG 28 2004

...A FLASH FLOOD WARNING ALLOWED TO EXPIRE AT 8:30 AM CDT FOR
SCOTLAND...CLARK...LEE...VAN BUREN AND HANCOCK COUNTIES...

RAINFALL ACROSS THE REGION HAS DIMINISHED THE PAST FEW HOURS AND
WATER LEVELS HAVE FALLEN.  THEREFORE...THE WARNING WILL BE ALLOWED
TO EXPIRE AT 8:30 AM.  SCATTERED LIGHT SHOWERS WILL CONTINUE INTO
THE LATE MORNING HOURS WITH LITTLE OR NO ADDITIONAL TOTALS.

$$

NICHOLS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:45 PM CDT, 8 hours 57 minutes earlier.

Area forecast discussion, Aug 27, 3:45 PM CDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT FRI AUG 27 2004

.SYNOPSIS...LATEST MSAS AND SFC ANALYSIS INDICATING MAIN BOUNDARY
JUST ABOUT BISECTING THE CWA FROM NE TO SW...AND EXTENDING ACRS
NORTHWEST MO. SECONDARY OUTFLOW BOUNDARY FROM THIS MORNINGS/TODAYS
EASTERN MO MCS HAS RECENTLY BEEN SHUNTED A BIT FURTHER SOUTH BUT
STILL GENERALLY DRAPED FROM EAST CENTRAL MO AND INTO WEST CENTRAL/
SOUTHWEST IL. STRONG PRESSURE FALLS WERE BUILDING OUT OF WEST
CENTRAL IL AND ACRS THE IA/MO BORDER...WITH EVEN A WEAK LOW
DEVELOPING IN WEST CENTRAL IL. MAIN LOW ON BOUNDARY STILL WELL TO
THE SOUTHWEST ACRS SOUTHEAST KS.

&&

.SHORT TERM...(TONIGHT AND SATURDAY) NOWCAST TOOLS INDICATING
STRONGEST LLVL CONVERGENCE TAKING PLACE INTO THE BOUNDARY TO THE
LEE/NORTHEAST OF KS SFC LOW FROM EXTREME NORTHEAST KS AND INTO
NORTHWEST MO. NEW CONVECTION HAS ERUPTED ACRS THE EASTERN PART OF
THIS ENHANCED CONVERGENCE ZONE AND JUST NORTH OF EXTREME INSTABILITY
IN EXTREME NORTH CENTRAL MO...WITH ACTIVITY PROPAGATING EAST-
NORTHEAST ALONG MOISTURE CONVERGENCE FIELDS AND BOUNDARY VCNTY. THE
RUC PRETTY MUCH CAPTURED THIS TREND AND FCSTS THIS ACTIVITY TO
CONTINUE TO MOVE ACRS THE SOUTHERN THIRD OF THE CWA THRU 05Z-06Z. AS
KS SFC LOW GETS EDGY AND TRIES TO LIFT NORTHEAST WITH WEAK UPPER WAVE
LIFTING OUT OF THE SOUTHERN PLAINS THIS EVENING AND SEASONABLY STRONG
120+ KT UPPER JET MAX PUNCHING ACRS TO THE NORTH/LK SUPERIOR
REGION(UPPER DIVERGENCE REALLY TAKES OFF ON ITS RIGHT ENTRANCE REGION
OVER THE SOUTH HALF OF THE DVN CWA)...FEEL CONTINUED LLVL THTA-E
ADVECTION AND CONVERGENCE OUT AHEAD OF THIS FEATURE TO WARRANT LIKELY
TO CATEGORICAL POPS ACRS AT LEAST THE SOUTH HALF TO 2/3S OF THE CWA
OVERNIGHT. FCST SOUNDINGS SUGGEST SATURATED VERTICAL PROFILES AND
LARGE PWS FOR ANY STRONG THUNDERSTORM TO WRING OUT FOR CONTINUED
HEAVY RAIN THREAT. WITH I-80 CORRIDOR WEST OF THE QCA AND THE
SOUTHERN CWA GETTING HIT SO HARD WITH 4-6 INCHES OF RAIN LAST NIGHT
AND EARLY THIS MORNING...FLOOD WATCH WILL BE HELD ON TO FOR THE
OVERNIGHT MAINLY ALONG AND SOUTH OF THE I80 CORRIDOR. LOCALIZED 1-3
INCH AMOUNTS IN CONVECTIVE REPEAT ZONES WILL SPELL BIG FLOODING
TROUBLE ACRS FAR SOUTHEAST IA...NORTHEAST MO AND INTO WEST CENTRAL
IL. MAY BE SVR THREAT AS WELL WITH INTERACTION OF HIGH CAPE IN-FEED
AND SHEAR IN SOUTHEAST IA AND NORTHEAST MO THIS EVENING...BUT REST OF
THE CWA HAS BEEN BATHED IN CONVECTIVE DEBRIS NORTH OF LONG LIVED
EASTERN MO COMPLEX AND MAY TEMPER LATER NIGHT STORM STRENGTH.

ELONGATED UPPER WAVE/VORT COMPLEX CURRENTLY ACRS THE CENTRAL ROCKIES
AND NORTHERN PLAINS WILL LOOK TO SLOWLY SHIFT EAST ACRS IA ON SAT. AS
SFC BOUNDARY GETS SHUNTED FURTHER TO THE SOUTH...UPPER SUPPORT/CVA
FROM THIS MAIN WAVE SHOULD ALLOW FOR SOME OVERRUNNING RAIN(POSSIBLY
SOME LINGERING THUNDER ACRS THE SOUTH) STREAMING UP TO THE CENTRAL
CWA SAT MORNING AND POSSIBLY INTO THE EARLY AFTERNOON. POST FRONTAL
LLVL CAA...CLOUD COVER AND PRECIP WILL KEEP TEMPS IN THE LOW TO MID
70S...AND POSSIBLY EVEN THE UPPER 60S FOR SAT HIGHS.     ..12..

&&

.LONGER TERM...(SATURDAY NIGHT THROUGH NEXT FRIDAY) THIS PERIOD WILL
BE DOMINATED BY SFC HI PRES THAT WILL RIDGE INTO THE MID-MISSISSIPPI
VLY FROM THE GRTLKS RGN. THIS WILL KEEP FAIRLY DRY WEATHER AND
SEASONAL TEMPS THRU DAY 7. ECMWF AND GFS AGREE WITH EMERGING UPR RDG
ACRS THE HIGH PLAINS...HOWEVER WITH GOOD CONFLUENT FLO OVR ERN CANADA
EXPECT A SFC RDG TO PERSIST ACRS OUR RGN. ON MONDAY A WK CDFNT WILL
MOV THRU THE RGN. THIS SYS HAS LITTLE MSTR AND UPR LEVEL SUPPORT.
THEREFORE WILL CONTINUE WITH A DRY FCST.        ..BELLES..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH CONTINUES TONIGHT GENERALLY ALONG AND SOUTH
OF THE INTERSTATE 80 CORRIDOR.
IL...FLOOD WATCH CONTINUES TONIGHT GENERALLY ALONG AND SOUTH
OF THE INTERSTATE 80 CORRIDOR.
MO...FLOOD WATCH CONTINUES TONIGHT.

&&

12/BELLES
Hazardous weather outlook, Aug 27, 5:00 AM CDT, 19 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI AUG 27 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WEAK WAVE WILL FORM ON A SLOW MOVING COLD FRONT AS IT SLIDES
SOUTHEAST ACROSS THE REGION TODAY.   THIS WILL PRODUCE PERIODS OF
SHOWERS AND THUNDERSTORMS...MAINLY LATE THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT WILL BE LOCALIZED FLOODING.  LOTS OF MOIST AIR
WILL RESULT IN HEAVY RAINS WITH AN ADDITIONAL ONE TO THREE INCHES OF
RAIN EXPECTED...SOUTH OF HIGHWAY 30.  SINCE MANY LOCATIONS
EXPERIENCED HEAVY RAINS LAST NIGHT...LOCAL SOILS ARE SATURATED AND
ADDITIONAL HEAVY RAINS WILL RESULT IN FLOODING.  A FLOOD WATCH HAS
BEEN ISSUED TODAY AND TONIGHT FOR LOCATIONS ALONG AND SOUTH OF
HIGHWAY 30.

A SECONDARY THREAT WILL BE SEVERE WEATHER IN THE FORM OF STRONG WINDS
AND LARGE HAIL.  IF ENOUGH HEATING OCCURS TODAY INTO THE MID 80S...
LOCATIONS ALONG AND SOUTH OF INTERSTATE 80 MAY SEE ISOLATED STORMS
APPROACH OR REACH SEVERE LEVELS.  THE STRONGEST STORMS COULD PRODUCE
STRONG WINDS OF 60 MPH AND MAYBE HAIL AROUND THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
ALONG AND PARTICULARLY SOUTH OF INTERSTATE 80.

NICHOLS

In the hours before

Local storm report, Aug 27, 9:30 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 S COSGROVE            41.62N 91.73W
08/27/2004  0.88 INCH        JOHNSON            IA   PUBLIC

            NICKEL SIZE HAIL REPORTED BY THE PUBLIC 2 SOUTH OF
            COSGROVE, NORTH OF FRYTOWN.

&&

ELLIOTT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:51 PM CDTSevere Thunderstorm WarningDVNJohnson54 min

Nearby

Flash Flood Warnings in Iowa, 2004Flash Flood Warnings in Missouri, 2004Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.